The Side Effects from Using Naproxen

Carol RoachStarred Page By Carol Roach, 29th Oct 2015 | Follow this author | RSS Feed | Short URL http://nut.bz/38jg28zz/
Posted in Wikinut>Health>General Health>Pain Management

This article is part of a series I am writing on my various ailments before I had bariatric surgery in July of 2015. I write this series to remind me how sick I was and how I never want to be that sick again.

Muscle spasm


Written on July 23, 2013

You guys who are following me will remember that last week I went to my scheduled nurse’s appointment. She examined me because I told her I had a sharp pain in the back. She said it was a muscle spasm. She wrote out a prescription for me for an anti-inflammatory called Naproxen. She told me to take it twice a day when needed. She also told me if I got any heartburn to stop taking the pills.

Naproxen

Stupid me I forgot to ask her why. So of course I went online to see what I could find about it. According to WebTV, “Naproxen is used to relieve pain from various conditions such as headaches, muscle aches, tendonitis, dental pain, and menstrual cramps. It also reduces pain, swelling, and joint stiffness caused by arthritis, bursitis, and gout attacks. This medication is known as a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking your body's production of certain natural substances that cause inflammation.

Naproxen's many side affects

However, because my nurse told me to stop it if I had heartburn I went WebMD to find out why that was important.

I was far from happy with what I found out.

Guess what Naproxen can in some cases though rarely increase the risk of heart attack and stroke. Therefore, it is not a good drug to take if you have a heart condition. WebMD also says that Naproxen can pose a risk for people who smoke (I don’t) or have high cholesterol or diabetes (I do have that).


The drug can also cause stomach bleeding especially in older people. WebMD advices to stop taking the pills immediately if you have, “black/tarry stools, persistent stomach/abdominal pain, vomit that looks like coffee grounds, chest/jaw/left arm pain, shortness of breath, unusual sweating, confusion, weakness on one side of the body, slurred speech, sudden vision changes.”

The read up was alarming for me. I have diabetes and high blood pressure. Still, I needed to know about heartburn. I looked at other internet sites to see if I could find anything about heartburn and Naproxen and I didn’t come up with much. I did find out that drugs.com writes that people with liver trouble like me should not take this medication either.

I found out in a different article that WebMD does mention that heartburn is a side effect from taking Naproxen. http://www.webmd.com/heartburn-gerd/features/10-tips-ease-heartburn-triggered-medications?page=2

I am going to my liver specialist on Thursday to find out what condition my liver is in. The tests have come in. In the meantime I am getting heartburn and I am not going to take the drug anymore. I just can’t play with my health like that.

Note: Aleve is Naproxen.


All photos taken from the public domain
Do you have a passion to write? Do you want to share your words with the world while getting royalties on your work for years to come? Follow me here on Wikinut

Tags

Aleve, Diabetes, High Cholesterol, Muscle Spasm, Naproxen, Naproxen Side Effects

Meet the author

author avatar Carol Roach
Retired therapist and author of two books, freelance writer, newsletter editor, and blogger. I write, health, mental health, women's issues, animal , celebrity, history, and SEO articles.

Share this page

moderator Mark Gordon Brown moderated this page.
If you have any complaints about this content, please let us know

Comments

author avatar Nancy Czerwinski
30th Oct 2015 (#)

Carol, thanks for sharing this important information. I hope everyone reads this article. Obviously Naproxen can be dangerous for some people. I know I'm not going to take it.

Reply to this comment

author avatar Fern Mc Costigan
30th Oct 2015 (#)

Interesting post!

Reply to this comment

Add a comment
Username
Can't login?
Password